Indian Journal of Pharmacology Home 

LETTER TO THE EDITOR
[Download PDF]
Year : 2021  |  Volume : 53  |  Issue : 1  |  Page : 76--77

A rare side effect of levosulpiride: Galactorrhea

Subodh Kumar Mahto1, Nagina Agarwal1, Kritika Gupta1, Biswa Ranjan Patra2,  
1 Department of Medicine, Atal Bihari Vajpayee Institute of Medical Sciences and Dr. RML Hospital, New Delhi, India
2 Department of Gastroenterology, Seth GS Medical College and KEM Hospital, Mumbai, Maharashtra, India

Correspondence Address:
Dr. Subodh Kumar Mahto
Anandi Prakash Hospital, Hospital Road, Near to Paani Tanki, Sitamarhi - 843 301, Bihar
India




How to cite this article:
Mahto SK, Agarwal N, Gupta K, Patra BR. A rare side effect of levosulpiride: Galactorrhea.Indian J Pharmacol 2021;53:76-77


How to cite this URL:
Mahto SK, Agarwal N, Gupta K, Patra BR. A rare side effect of levosulpiride: Galactorrhea. Indian J Pharmacol [serial online] 2021 [cited 2023 Jan 29 ];53:76-77
Available from: https://www.ijp-online.com/text.asp?2021/53/1/76/315083


Full Text



Sir,

Levosulpiride mainly acts by blocking D2 dopaminergic receptors located on the presynaptic membrane of the gastrointestinal tract and central nervous system dopaminergic pathways. The central D2 receptor antagonism is responsible for the therapeutic as well as the adverse effect of hyperprolactinemia.[1] Rabeprazole and levosulpiride combination pill is now being universally used for dyspeptic symptoms. However, long-term users are developing a major complication. Herein, we report a case of a patient who received levosulpiride for a duration of 5 months and developed galactorrhea.

A 26-year-old married female presented with a history of galactorrhea for last 3 months. She had no history of headache or visual disturbances. The patient had complains of dyspepsia for the last 6 months and was receiving rabeprazole (20 mg) plus levosulpiride (75 mg) combination pill (once a day) for the last 5 months. On examination, the patient was vitally stable. Her general physical and systemic examination had no obvious abnormality.

Her routine blood investigations were all normal, and serology for hepatitis B, hepatitis C, and HIV was negative. Her serum prolactin levels were raised (201 ng/mL; reference range 3.7–17.9 ng/mL). Magnetic resonance imaging of the brain was unremarkable. The patient was advised to stop the pill and was started on rabeprazole (20 mg) for her dyspeptic symptoms. Galactorrhea subsided within 2 weeks of withholding the inciting drug. Her follow-up serum prolactin levels after 2 months of withholding drug were within normal range (12.3 ng/mL).

Levosulpiride is commonly used for ailments such as nausea, vomiting, dyspepsia, depression, and psychosis. Levosulpiride blocks inhibitory D2 receptors on neurons and muscles, which is responsible for its prokinetic action on the gastrointestinal tract. Its interaction with type 4 serotonergic receptors (5HT4) enhances its therapeutic efficacy in functional dyspepsia and gastroparesis.[2] In a study by Lozano et al., 26.7% of patients receiving levosulpiride reported complications of galactorrhea.[1] There are few case reports that have reported serum prolactin level as high as 271 ng/mL in patients with levosulpiride-associated galactorrhea. Hence, before evaluating galactorrhea and hyperprolactinemia, a drug history must be carefully elicited.[3],[4]

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient (s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initial s will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Lozano R, Concha MP, Montealegre A, de Leon L, Villalba JO, Esteban HL, et al. Effectiveness and safety of levosulpiride in the treatment of dysmotility-like functional dyspepsia. Ther Clin Risk Manag 2007;3:149-55.
2Tonini M, Cipollina L, Poluzzi E, Crema F, Corazza GR, De Ponti F. Review article: Clinical implications of enteric and central D2 receptor blockade by antidopaminergic gastrointestinal prokinetics. Aliment Pharmacol Ther 2004;19:379-90.
3Patrascu OM, Chopra D, Dwivedi S. Galactorrhoea: Report of two cases. Maedica (Bucur) 2015;10:136-9.
4Poovathingal MA, Bhat R, Ramamoorthi . Domperidone induced galactorrhea: An unusual presentation of a common drug. Indian J Pharmacol 2013;45:307-8.